Alert archive / Iowa / Wind Advisories in 2010

Wind Advisory 10, NWS Des Moines, IA

May 24, 20107 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 24, 2010, 11:22 AM CDT for 7 counties in Iowa. It took effect at May 24, 2010, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 24, 2010, 11:22 AM CDT (16:22 UTC)
In effect from
May 24, 2010, 12:00 PM CDT
Expired
May 24, 2010, 7:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Calhoun County, IA, Emmet County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2683 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WWUS73 KDMX 241622
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1122 AM CDT MON MAY 24 2010

...WINDY AND GUSTY CONDITIONS ACROSS NORTH WESTERN IOWA THIS
AFTERNOON...

.INCREASING PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL BRING GUSTY
SOUTHERLY WINDS TO PORTIONS OF NORTH WESTERN IOWA THROUGH THE
AFTERNOON HOURS. WINDS AND GUSTS WILL DIMINISH IN THE LATE
AFTERNOON AND EVENING HOURS.

IAZ004-005-015-023-024-033-034-250000-
/O.NEW.KDMX.WI.Y.0010.100524T1700Z-100525T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY
1122 AM CDT MON MAY 24 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...SOUTH WINDS WILL CONTINUE TO INCREASE THROUGH THE EARLY
  AFTERNOON HOURS...WITH WINDS BETWEEN 20 TO 35 MPH...AND GUSTS TO
  AROUND 45 MPH AT TIMES THIS AFTERNOON.

* IMPACTS...DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF
  YOU ARE DRIVING A HIGH PROFILE VEHICLE. LOOSE OBJECTS MAY BE
  BLOWN AROUND BY THE WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WILKINS
2 follow-up statements
333 
WWUS73 KDMX 242043
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT MON MAY 24 2010

...WINDY AND GUSTY CONDITIONS ACROSS NORTH WESTERN IOWA LATE THIS AFTERNOON...

.INCREASING PRESSURE GRADIENT AND STRONG WINDS ALOFT WILL BRING
GUSTY SOUTHERLY WINDS TO PORTIONS OF NORTH WESTERN IOWA THROUGH
THE EARLY EVENING HOURS. WINDS AND GUSTS WILL DIMINISH IN THE
EVENING NEAR SUNSET.

IAZ004-005-015-023-024-033-034-250000-
/O.CON.KDMX.WI.Y.0010.000000T0000Z-100525T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY
343 PM CDT MON MAY 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...SOUTH WINDS WILL REMAIN GUSTY THROUGH THE LATE AFTERNOON
  HOURS...WITH WINDS BETWEEN 25 TO 35 MPH...AND GUSTS TO AROUND 45
  MPH AT TIMES.

* IMPACTS...DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY 
  IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. LOOSE OBJECTS MAY 
  BE BLOWN AROUND BY THE WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WILKINS
343 
WWUS73 KDMX 250001
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT MON MAY 24 2010

IAZ004-005-015-023-024-033-034-250115-
/O.EXP.KDMX.WI.Y.0010.000000T0000Z-100525T0000Z/
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG...
POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY
701 PM CDT MON MAY 24 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. SOUTH WINDS WILL
GRADUALLY DIMINISH TO 15 TO 25 MPH THIS EVENING.

$$

MOYER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 24, 6:15 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 24, 6:15 AM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
615 AM CDT MON MAY 24 2010

.UPDATED 24/12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
WARM AIR ADVECTION OVER THE WEST CONTINUES TO SPARK SOME SHOWERS AND
ISO THUNDER FROM SW IOWA THROUGH NE AND KS EARLY TODAY. MODELS AT
ODDS WITH ACTIVITY. NAM PICKING IT UP THE BEST WHILE GFS/WRF NOT
SHOWING ANY ACTIVITY IN REAL TIME. H850 FLOW REMAINS STRONGER OVER
THE WEST TODAY AND WEAK ACTIVITY SHOULD CONTINUE TO EXPAND NORTH
THROUGH THE MORNING HOURS...AND POSSIBLY REDEVELOP WEST DURING THE
AFTERNOON. UNLIKE THE PAST 2 DAYS...SOME COOLING IS EVIDENT AT H700
WHICH WOULD SUPPORT SLIGHTLY BETTER CHANCES OF SOME CU AND -TSRA
DEVELOPMENT DURING THE PEAK DAYTIME HEATING. GFS BUFR SOUNDING SHOWS
3500 TO 4000 J/KG AT KDSM THIS AFTERNOON WITH SOME 25 TO 60 MLCIN TO
OVERCOME. WILL LEAVE A CHANCE FOR SHOWERS/ISO THUNDER WEST TODAY
MAINLY IN THE STRONGER H850 WIND FIELD WEST WHERE FORCING APPEARS A
LITTLE BETTER. TEMPS A BIT TRICKY TODAY BUT LOOK WARMER EAST THAN
WEST. CURRENT CLOUD TRENDS AND EVENTUAL CLOUD FIELDS GIVE THE EAST A
BETTER OPPORTUNITY TO SEE SOME SUN THAN THE WEST. GFS APPEARS TO BE
THE MORE OPTIMISTIC MODEL WITH REGARD TO SUN AND LESS RAIN WHILE THE
NAM HINTS AT MORE SHOWERS AND CLOUDS.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
VERY STRONG NEG TILT TROF WILL LIFT NWD ALONG THE WEST SIDE OF THE
UPR RDG TNGT INTO TUE.  THIS SHUD KEEP MOST OF THE PCPN TO THE W OF
IA UNTIL AFT MID WHEN THE CDFNT STARTS TO MAKE EWD PROGRESS.  WILL
PUSH THE TSRA ABOUT HALF WAY ACRS THE CWA BY 25/12Z AND SPREAD IT
EAST DURG THE DAY.  H7 TEMPS FALLING BY LATER THIS AFTN THRU TNGT
AND BY TUE TEMPS FALL TO +5-7 C.  WILL GO WITH STRONG CHC TO LKLY
POPS WITH MULTI-CELLULAR DVLPMT EXPECTED. A BRIEF SLACKENING OF THE
PCPN AREA TUE EVE WITH LKLY POPS AGAIN MUCH OF THE CWA AFT MIDN AS
WAVE LFTS NEWD ALNG FNTL BNDRY IN RESPONSE TO SCNDRY S/WV RIDING UP
THE UPR RDG.  WHOLE SYS WILL GRADUALLY SHFT SEWD AS SFC HIGH PRES
BLDS IN FM THE N WED NGT THRU LATE WEEK.  NOT A GREAT DEAL OF
COOLING...BUT TEMPS SHUD FALL 5-8 DEG POST FROPA WITH DP'S FALLING
OFF ABT 10 DEG.  LTL CHNG INTO THE WKND WITH NEXT CHC FOR PCPN
HOLDING OFF UNTIL SFC RDG SHIFTS E ON SUN.

&&

.AVIATION...
24/12Z...UNSTABLE AIR REMAINS ACROSS THE AREA WITH A COOLER H700
TEMP TODAY OVER THE REGION. SOME ACCAS AND WEAK SHOWERS OVERNIGHT
HAVE DIMINISHED. H850 FLOW IS STRONGER OVER THE WEST AND EXPECT THAT
IF ANY SHOWERS DEVELOP...WILL BE HERE. HAVE ADDED CB FOR KFOD TODAY BUT
THE REMAINDER OF THE REGION SHOULD REMAIN QUIET. WINDS WILL BE QUITE
STRONG AGAIN ACROSS THE WEST WITH GUSTS OVER 30 MPH DURING THE DAY
AND DIMINISHING THIS EVENING. CIGS LOOK TO REMAIN VFR TODAY WITH
SOME LOWERING WEST THIS EVENING...POSSIBLY TO MVFR WITH ONSET OF
SHOWERS WEST AFT 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...MS MAY 10
AVIATION...KLP
Hazardous weather outlook, May 24, 7:46 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT MON MAY 24 2010

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081-082-092-
093-251100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-TAYLOR-RINGGOLD-
746 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO
TONIGHT...WITH THE BEST CHANCE AFTER MIDNIGHT. SEVERE WEATHER IS
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY...AND INTO EARLY THURSDAY SOUTH OF INTERSTATE 80. THE
SEVERE THREAT IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-083>086-
094>097-251100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
746 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY...AND INTO EARLY THURSDAY SOUTHEAST OF A WATERLOO...DES
MOINES...CRESTON LINE. THE SEVERE THREAT IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMALL

Nearby

Wind Advisories in Iowa, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.